Alert archive / Massachusetts / Special Weather Statements in 2018
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 7, 2018, 4:10 PM EDT for Franklin County, Massachusetts. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2018, 4:10 PM EDT (20:10 UTC)
- Expired
- Aug 7, 2018, 4:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Boston/Norton, MA
County Franklin County, MA
The radar
The Albany radar (KENX), 93 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 793 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1142 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted.
505
WWUS81 KBOX 072010
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
410 PM EDT TUE AUG 7 2018
MAZ002-072045-
Western Franklin MA-
410 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stamford, or near North Adams, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm along with heavy rainfall and localized minor flooding.
Locations impacted include...
Monroe, Colrain, Heath and Rowe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4274 7288 4273 7274 4267 7299 4268 7299
4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 2009Z 244DEG 27KT 4272 7305
$$
NoceraWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:46 PM EDT, 24 minutes earlier.
Area forecast discussion, Aug 7, 3:46 PM EDT, 24 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
346 PM EDT Tue Aug 7 2018
.SYNOPSIS...
The risk of scattered showers and thunderstorms will continue
into Thursday, but this vast majority of this time will feature
dry weather. Another round of showers and thunderstorms is
possible late this weekend. Otherwise, summertime warmth will
persist through the weekend.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Oppressive heat and humidity will continue into the early
evening. Scattered t-storms continue to develop across upstate
NY and northern New Eng. Moderately unstable environment across
SNE with MLCAPES up to 2000 J/kg. So despite weak shear and
unfavorable mid level lapse rates, expect scattered
showers/t-storms to develop/move into SNE through early evening.
Deep layer shear is weak across SNE so it will be difficult to
sustained robust updrafts. Best chance of severe weather will be
across northern New Eng and upstate NY where shear is greater
and moisture is deeper. However, can't rule out a few strong to
marginally severe storms with localized damaging wind gusts
given the magnitude of instability. Main threat will be across
the interior. Heavy rainfall and localized flooding will also be
a threat given high PWATs moving into the region and potential
for slow moving storms.
Given that instability lingers tonight and moisture deepens,
can't rule out a few showers or a t-storm through the night but
most of the overnight period after this evening should be dry.
Areas of stratus and patchy fog may develop along the south
coast. Warm and humid night with lows in the low/mid 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Wednesday...
Mid level trough will be slowly approaching from the Gt Lakes
with a weak boundary across SNE. Deeper moisture ahead of the
trough will overspread SNE with PWATs around 2 inches and KI
into the mid 30s. This will result in a more favorable
environment for scattered showers/t-storms as MLCAPES increase
to 1000-2000 J/kg with weak boundary over the region. Deep
layer shear remains weak so main threat will be heavy rainfall
and localized flooding given high PWAT airmass in place, but
can't rule out a few strong to marginally severe storms.
Localized wind damage would be the main threat from any strong
storms given moderate instability and high dewpoints.
With more cloud cover expected Wed, temps will be a bit cooler
but still quite warm and humid with dewpoints in the low/mid
70s. Highs will range from the mid 80s to near 90, but a few
locations in the interior could reach lower 90s if there is
enough sunshine. Heat indices expected to top out in the mid
90s. Later shifts may still need to consider a heat advisory,
especially if more sun is realized, but it is marginal and
confidence was not high enough to issue at this time.
Wednesday night...
Expect the risk of showers/t-storms to continue into Wed night
as mid level trough approaches SNE and weak front moves across
the region. Otherwise, another warm and humid night with patchy
fog developing.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview and model preferences...
The long range pattern is most defined by a deepening and
digging trof from the Great Lakes into the lower Mississippi
Valley through early next week. Initially an open wave, as it
first interacts with a Baffin Island vortex it begins to
gradually deepen through late week. Then, it begins to sharpen
and deepen further during the weekend as riding build just E of
the continental divide. With this sharpening, the Bermuda high
once again builds across New England, allowing the hot/humid air
to begin to return by early next week. Am noting fairly good
agreement in the guidance with this forecast update, so a
consensus blend will be used as a baseline for this update.
Temperatures...
Although a slight dip in the mid lvl temps are expected Thu and
Fri, the full influence of the upstream trof do not arrive
until the weekend. Therefore, expect seasonably warm highs Thu
and Fri, generally in the mid 80s away from the coast. By the
weekend, with mid lvl temps dropping ahead of the building
ridge, temps settle near normal values. The re-surging ridge is
most strongly felt early next week with surface dewpoints
increasing back into the mid 60s and 70s, yielding milder
overnight mins and more humid conditions across most of S new
England.
Precipitations...
Weakening trof S of Long Island continues to open as upstream
trof digs/deepens Thu. Lingering risk for scattered SHRA/TSRA as
PWATs remain elevated above 1.50 inches and diurnal CAPE values
around 1500j/kg sfc based. The precipitation risk wanes Fri and
Sat, which will feature the lowest POPs as trof axis shifts
just to the E, allowing the influence of weak high pres and
lower moisture content throughout. With the amplification of the
Bermuda ridge Sun/Mon, the rising heights will limit
development to outside of S New England. However, with the trof
shifting E by the early half of next work week the risk for
SHRA/TSRA returns. High PWATS, mainly 1.50 in or greater during
the peak risk for precip suggests heavy rain is possible.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Through 00z...
Mainly VFR, but widely scattered t-storms will produce brief
lower conditions, mainly interior.
Tonight...Moderate confidence.
Scattered showers/t-storms will linger into the evening but
should diminish by midnight. Mainly VFR, but potential for
IFR stratus and patchy fog to develop along the south coast.
Wednesday...High confidence.
VFR after any morning low clouds/fog patches burn off.
Otherwise...expect scattered showers and thunderstorms to
develop resulting in localized lower conditions at times.
Wednesday night...Moderate confidence.
Risk of isolated to scattered showers/t-storms will continue.
Patchy fog possible in the normally prone locations along with
south coast stratus. Mainly VFR outside of any stratus/fog and
convection.
KBOS Terminal...High confidence in TAF. Risk of a sea breeze
developing Wed afternoon.
KBDL Terminal...High confidence in TAF.
Outlook /Thursday through Sunday/...
Wednesday Night: MVFR/IFR conditions possible. Chance SHRA,
slight chance TSRA, patchy BR.
Thursday: Mainly VFR, with occasional MVFR possible. Chance
SHRA, slight chance TSRA.
Thursday Night: VFR.
Friday: Mainly VFR.
Friday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA, patchy BR.
Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA,
slight chance TSRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday Night/...
Persistent southwest flow today through Wednesday night with
gusts mostly below 20 kt. Seas below SCA. Vsbys may be reduced
at times in fog tonight into Wed morning and again Wed night.
Outlook /Thursday through Sunday/...
Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms. Local visibility 1 to 3 nm.
Thursday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms.
Thursday Night through Friday: Winds less than 25 kt.
Friday Night: Winds less than 25 kt. Slight chance of rain
showers, patchy fog. Local visibility 1 to 3 nm.
Saturday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.
&&
.CLIMATE...
Record Highs:
Tuesday August 7
BOS 98 in 1924
BDL 100 in 1918
PVD 95 in 2001
ORH 94 in 1924
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Air Quality Alert until 11 PM EDT this evening for CTZ002>004.
Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Air Quality Alert until 11 PM EDT this evening for MAZ003>007-
010>019-026.
Heat Advisory until 8 PM EDT this evening for MAZ002>022-026.
RI...Air Quality Alert until 11 PM EDT this evening for RIZ001>008.
Heat Advisory until 8 PM EDT this evening for RIZ001>007.
MARINE...None.
&&
SYNOPSIS...KJC
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Doody
AVIATION...KJC/Doody
MARINE...KJC/Doody
CLIMATE...Hazardous weather outlook, Aug 7, 3:48 AM EDT, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 348 AM EDT Tue Aug 7 2018 CTZ002>004-MAZ003>007-010>019-026-RIZ001>007-080800- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI- 348 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-008-009-020>022-080800- Western Franklin MA-Western Hampshire MA-Western Hampden MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA- 348 AM EDT Tue Aug 7 2018 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeastern Massachusetts and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ023-024-080800- Dukes MA-Nantucket MA- 348 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RIZ008-080800- Block Island RI- 348 AM EDT Tue Aug 7 2018 ...AIR QUALITY ALERT IN EFFECT FROM 11 AM THIS MORNING TO 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Rhode Island. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Air Quality Alert. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-080800- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 348 AM EDT Tue Aug 7 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 7, 1:42 PM EDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 142 PM EDT TUE AUG 7 2018 MAZ003-004-010-071830- Northern Worcester MA-Eastern Franklin MA-Eastern Hampshire MA- 142 PM EDT TUE AUG 7 2018 ...STRONG THUNDERSTORM... At 141 PM EDT, Doppler radar was tracking a strong thunderstorm near Amherst, moving northeast at 15 mph. Winds in excess of 40 mph will accompany this storm along with torrential downpours and localized flooding. Locations impacted include... Amherst, Orange, Deerfield, Belchertown, Athol, Montague, Barre, Hadley, Sunderland, Hatfield, Hardwick, Leverett, Shutesbury, Whately, Pelham, Petersham, New Salem and Wendell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4233 7256 4246 7264 4263 7225 4238 7211 TIME...MOT...LOC 1741Z 247DEG 12KT 4242 7250 Nocera
Special weather statement, Aug 7, 3:51 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 351 PM EDT TUE AUG 7 2018 MAZ002-003-072015- Western Franklin MA-Eastern Franklin MA- 351 PM EDT TUE AUG 7 2018 ...STRONG THUNDERSTORMS DEVELOPING... At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over Leyden, or near Greenfield, moving northeast at 15 mph. Winds in excess of 30 mph will accompany this storm along with torrential downpours. Locations impacted include... Greenfield, Northfield, Bernardston, Buckland, Shelburne, Colrain, Gill, Warwick, Leyden, Heath and South Vernon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. These storms may intensify and become capable of producing damage. Stay tuned for updated statements and possible warnings. && LAT...LON 4272 7229 4258 7271 4269 7280 4274 7274 TIME...MOT...LOC 1950Z 235DEG 15KT 4267 7267 LEC
Special weather statement, Aug 7, 4:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
410 PM EDT TUE AUG 7 2018
MAZ002-072045-
Western Franklin MA-
410 PM EDT TUE AUG 7 2018
...STRONG THUNDERSTORM...
At 409 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stamford, or near North Adams, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm along with heavy rainfall and localized minor flooding.
Locations impacted include...
Monroe, Colrain, Heath and Rowe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4274 7288 4273 7274 4267 7299 4268 7299
4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 2009Z 244DEG 27KT 4272 7305
NoceraThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 1:42 PM EDT | Special Weather Statement | BOX | Franklin | 48 min |
| Aug 7, 3:51 PM EDT | Special Weather Statement | BOX | Franklin | 24 min |
| Aug 7, 5:23 PM EDT | Special Weather Statement | BOX | Hampshire | 37 min |
| Aug 7, 6:25 PM EDT | Special Weather Statement | BOX | Worcester | 35 min |
| Aug 7, 6:40 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 35 min |
| Aug 7, 6:53 PM EDT | Special Weather Statement | BOX | Worcester | 22 min |
| Aug 7, 7:23 PM EDT | Areal Flood Advisory | BOX | Worcester | 67 min |
| Aug 7, 7:34 PM EDT | Special Weather Statement | BOX | Hampden | 26 min |
| Aug 7, 4:12 PM EDT | Special Weather Statement | BOX | 33 min | |
| Aug 7, 4:44 PM EDT | Special Weather Statement | BOX | 31 min |
Nearby
Special Weather Statements in Massachusetts, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.